Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 293, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 18, 2018, 4:43 PM MDT for Colfax County, Harding County, Union County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 4:43 PM MDT (22:43 UTC)
- Expired
- Aug 18, 2018, 5:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Harding County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 153 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:47 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
327
WUUS55 KABQ 182243
SVRABQ
NMC007-021-059-182330-
/O.NEW.KABQ.SV.W.0293.180818T2243Z-180818T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
443 PM MDT SAT AUG 18 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern Harding County in northeastern New Mexico...
West central Union County in northeastern New Mexico...
Southeastern Colfax County in northeastern New Mexico...
* Until 530 PM MDT.
* At 443 PM MDT, a severe thunderstorm was located near Chicosa Lake
State Park, or 27 miles northwest of Mosquero, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roy, Mills, Chicosa Lake State Park, Solano and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3578 10410 3578 10419 3609 10438 3628 10405
3601 10369
TIME...MOT...LOC 2243Z 316DEG 24KT 3614 10415
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:17 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 18, 12:17 PM MDT, 4 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1217 PM MDT Sat Aug 18 2018 .AVIATION... 18Z TAF CYCLE Scattered to numerous showers and thunderstorms will develop this afternoon and evening as an upper level trough finishes crossing the central and southern Rockies. Most of the activity will move toward the southeast at speeds around 15 to 25 kt. Clusters and lines of storms are forecast, especially along and east of the central mountain chain where some storms may turn severe with large hail and damaging winds. Wet microbursts are expected, even west of the central mountain chain, and these could potentially produce erratic wind gusts to 50 kt. As the base of the upper level trough crosses this afternoon, it will usher gusty dry air into the state from the northwest with a marked line of clearing first across the northwest, then also over central areas toward sunset. A back door cold front will produce a gusty wind shift over parts of the eastern plains late tonight and Sunday morning. Behind the front, some patches of low clouds with MVFR and IFR conditions will be possible, but probabilities were too low to mention in eastern TAFs. 44 && .PREV DISCUSSION...256 AM MDT Sat Aug 18 2018... .SYNOPSIS... An atypical upper level trough is expected to drag across northeastern New Mexico this afternoon and into the evening, providing lift and unstable conditions for scattered to numerous thunderstorms, some of which will turn strong to severe. Showers and thunderstorms will also form along the higher terrain of central and western New Mexico early this afternoon, but will be shunted eastward as the afternoon wears on. On Sunday, storms will be few in number during the daytime due to drier air that will have worked in behind the previously mentioned disturbance aloft, but a cold front will spill into the eastern plains of New Mexico late Sunday and Sunday night with a few storms possible. Gusty winds will accompany the front, including parts of the Rio Grande valley as the front surges westward Sunday night. Thunderstorm chances will be fairly low early next week as moisture struggles to slowly return to the area. && .DISCUSSION... Upper low over northern ID will drop an unseasonably strong short wave trough into eastern CO and northeastern NM late today. Southerly surface flow over the plains of NM will be topped with increasing north-westerlies aloft, a veering wind profile that will give plenty of directional and speed shear for strong to severe storms today and this evening. Abundant instability will also be present with NWP advertising scattered areas of 2,000+ J/kg of CAPE and lifted indices of -3 to -6 C over much of northeastern NM as well as some east central parts of the state. Have included likely POPs for some of these areas with mention of large hail and damaging winds. The other notable feature with the trough will be the pronounced dry slot working in immediately behind the trough axis. This sharp moisture gradient will likely act as a trigger for storms, but the impending drier air will also lead to a quick suppression of storms once the wave aloft passes through. Quick storm motions to the southeast should limit the flash flooding threat, but PWATs ahead of the trough axis will be quite healthy. On Sunday, a cold front will be spilling southward down the plains as the remnant lobe of energy from ID finally drops into KS. Western NM will be void of storms as the drier air will limit convective initiation on Sunday, but a few isolated cells will be possible along and just east of the Sangres. While storms appear to hold off for much of the day Sunday, a line of convection is depicted by the NAM, dropping along the leading edge of the front in the plains into the evening and overnight. While the NAM is the most aggressive model with this frontally-induced line of convection, it seems reasonable given the fast propagation speed and the favorable thermal/moisture/wind profiles ahead of the front. A gusty east canyon wind will spill into central zones Sunday night and early Monday morning. On Monday, in the wake of the front temperatures will cool a couple degrees below average in central to eastern NM. Storms will be hard to come by as the PWATs will be fairly low with the best moisture shunted to the southern tier of NM. Through this time the upper high will take residence near the NM-AZ border with dewpoints remaining healthy in eastern NM, but the deeper moisture and juicier PWATs will likely not arrive Tuesday either as the high builds more directly over NM. Temperatures will rebound several degrees into Tuesday with daytime highs exceeding normal by a couple of degrees in many locales. Forecast models diverge into the middle and latter parts of next week with regards to the placement and strength of the high and consequentially the steering of deeper moisture into or around NM. Am tending to lean toward the European solution that ever-so-slowly takes the high slightly east of NM and gradually introduces more moisture into the far western and northern tiers of the state. 52 && .FIRE WEATHER... Another round of afternoon tstms is expected, forming over the high terrain before moving off to the E/SE this evening. Storms east of the central mtn chain could become severe, producing strong erratic downburst winds and large hail. Changes begin to arrive across the far northwest where drier air behind a trough to our N will cutoff tstm/shower activity early today. NW winds are also expected to pick up to 20-25 kts near the Four Corners just before sunset. The punch of much drier air reaches the RGV during the day Sunday, as a backdoor front protects sfc moisture east of the central mtns. Another round of breezy NW winds can be expected Sunday afternoon over the NW Plateau, with Haines6 and MinRHs dipping to ~10%. A few hours of elevated to critical fire weather is possible as the NW winds pick up over the NW Plateau late Sun afternoon. A significant downtrend in tstm coverage is also expected Sun, although a few isold tstms can't be ruled out over the east-central plains. The backdoor front wins out Sun night, surging through the gaps of the central mtn chain reaching the continental divide Mon morning. Moisture trends up behind backdoor front across the west through Tue as the upper high builds back over NM allowing a better tap into monsoon moisture over AZ. Some of the moisture works its way into far western NM. Thunderstorm coverage also trends up through the middle to latter half of next week. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 18, 7:56 AM MDT, 8 hours 47 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Albuquerque NM 756 AM MDT Sat Aug 18 2018 NMZ501>540-191400- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 756 AM MDT Sat Aug 18 2018 UPDATED FOR TODAY'S SLIGHT RISK OF SEVERE THUNDERSTORMS This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across the Northeast Highlands and Northeast Plains where hail up to the size of golf balls and damaging winds will be possible. Thunderstorms will also be capable of producing torrential downpours this afternoon and evening, especially across northeast New Mexico where rain rates may exceed 1 inch per half hour in a few of the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few additional strong storms will be possible in eastern New Mexico Sunday evening with hail and gusty downburst winds possible. A cold front will surge through gaps and canyons within the central mountain chain Sunday night, leading to gusty winds of 45 to perhaps 50 mph in the Middle Rio Grande Valley including Albuquerque. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening east of the Sangre de Cristo Mountains to the border with Texas and Oklahoma. Spotters are encouraged to report any observed severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 44 Corrected DAY ONE to mention locally heavy rainfall
In the hours before
Special weather statement, Aug 18, 4:00 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Albuquerque NM 400 PM MDT SAT AUG 18 2018 NMZ507-519-520-182230- West Central Highlands-Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro Area- 400 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VALENCIA AND NORTHERN SOCORRO COUNTIES UNTIL 430 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Belen, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm aiong with heavy rain. Locations impacted include... Belen, Rio Communities, Jarales, Los Trujillos-Gabaldon and Los Chaves. This includes Interstate 25 between Mile Markers 186 and 195. && LAT...LON 3471 10718 3487 10704 3464 10668 3443 10698 TIME...MOT...LOC 2200Z 325DEG 30KT 3472 10702
Special weather statement, Aug 18, 4:07 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
407 PM MDT SAT AUG 18 2018
NMZ530-182230-
Union County-
407 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
430 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Kenton, or 33 miles north of Clayton, moving southeast
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Seneca and Moses.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern New Mexico.
LAT...LON 3682 10300 3661 10300 3653 10314 3691 10340
3700 10320
TIME...MOT...LOC 2206Z 312DEG 8KT 3692 10327Special weather statement, Aug 18, 4:09 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
409 PM MDT SAT AUG 18 2018
NMZ527-528-531-182245-
Far Northeast Highlands-Harding County-Raton Ridge/Johnson Mesa-
409 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING...
NORTHEASTERN MORA AND SOUTHEASTERN COLFAX COUNTIES UNTIL 445 PM
MDT...
At 409 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms near Abbott, or 15 miles east of Springer, moving
southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Abbott.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern New Mexico.
LAT...LON 3634 10401 3627 10401 3606 10438 3632 10453
3646 10431
TIME...MOT...LOC 2209Z 313DEG 25KT 3634 10431Local storm report, Aug 18, 4:10 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM FLASH FLOOD 4 WNW CIMARRON 36.53N 104.98W
08/18/2018 COLFAX NM NMDOT
WATER AND DEBRIS FLOW OVER HIGHWAY 64 WEST OF CIMARRON.
HIGHWAY 64 HAS BEEN CLOSED.
&&
EVENT NUMBER ABQ201800817
CALocal storm report, Aug 18, 4:32 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
432 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND GST 11 WNW MAXWELL 36.61N 104.72W
08/18/2018 E70 MPH COLFAX NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800818
44Special weather statement, Aug 18, 4:32 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 432 PM MDT SAT AUG 18 2018 NMZ530-182300- Union County- 432 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL 500 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Grenville, or 13 miles east of Des Moines, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Grenville, Clayton Lake State Park and Mount Dora. If threatening weather approaches your area, take shelter in a sturdy building. && A severe thunderstorm watch remains in effect until 800 PM MDT for northeastern New Mexico. LAT...LON 3672 10370 3689 10342 3653 10317 3641 10352 TIME...MOT...LOC 2232Z 317DEG 24KT 3676 10359
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:05 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay, San Miguel | 115 min |
| Aug 17, 6:44 PM MDT | Special Weather Statement | ABQ | Curry | 31 min |
| Aug 17, 6:53 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 112 min |
| Aug 17, 6:56 PM MDT | Areal Flood Advisory | ABQ | Curry | 2 hr |
| Aug 17, 7:33 PM MDT | Special Weather Statement | ABQ | Harding | 42 min |
| Aug 17, 7:53 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 2 hr |
| Aug 17, 7:57 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 2 hr |
| Aug 17, 10:00 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| Aug 18, 12:52 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Aug 18, 12:57 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Sandoval, Santa Fe | 25 min |
| Aug 18, 1:05 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 115 min |
| Aug 18, 1:20 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 115 min |
| Aug 18, 1:35 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Aug 18, 1:55 PM MDT | Special Weather Statement | ABQ | Taos | 35 min |
| Aug 18, 1:57 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Aug 18, 1:59 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Taos | 24 min |
| Aug 18, 2:09 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Aug 18, 2:13 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Aug 18, 2:16 PM MDT | Areal Flood Advisory | ABQ | McKinley | 119 min |
| Aug 18, 2:18 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 42 min |
| Aug 18, 2:39 PM MDT | Flash Flood Warning | ABQ | Chaves, De Baca, Lincoln | 3 hr |
| Aug 18, 2:46 PM MDT | Areal Flood Advisory | ABQ | Colfax | 119 min |
| Aug 18, 2:53 PM MDT | Areal Flood Advisory | ABQ | Colfax | 112 min |
| Aug 18, 2:56 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 18, 2:58 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 62 min |
| Aug 18, 3:05 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 40 min |
| Aug 18, 3:12 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 33 min |
| Aug 18, 3:31 PM MDT | Areal Flood Advisory | ABQ | Colfax | 119 min |
| Aug 18, 3:34 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Aug 18, 4:00 PM MDT | Special Weather Statement | ABQ | Valencia | 30 min |
| Aug 18, 4:07 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Aug 18, 4:09 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| Aug 18, 4:19 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 28 min |
| Aug 18, 4:32 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Aug 18, 4:52 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 113 min |
| Aug 18, 5:08 PM MDT | Special Weather Statement | ABQ | Union | 22 min |
| Aug 18, 5:18 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Union | 117 min |
| Aug 18, 5:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 59 min |
| Aug 18, 5:37 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Aug 18, 5:41 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.